I've been taking Lamictal for about 7 months, along with a secondary anti-psychotic to after a major mania episode. I started on Seroquel for about 3 months, and the combination seemed to work well. I had to D/C the Seroquel when my insurance changed and it wasn't covered. Since then I've tried first perphenazine (4 weeks), then thiothixene (six weeks), but they were too sedating and I was having a problem working. And even sedated I started having more and more warning signs that my mania was returning. About a week ago, I started taking Risperidone after a two week break to clear out the thiothixene. During that two week cleansing, I was getting more and more manic, but still manageable. Now after a week of Risperidone, I'm completely wide open and out of control. My question is, has anyone found that Risperidone has exacerbated mania? I know I was already manic, but it changed pretty dramatically after only two days. I have an appointment with my PDoc on Thursday, but in the meantime I wondered if anyone had this experience.
I had that happen when I took Risperdal in combination with Lamictal but it might have been the Lamictal which isnt as effective on mania as it is on depression but each person responds differently to each medication. If Seroquel was working for you you could try to appeal the coverage denial. Also there is the Patient Assistance Program for people who cannot obtain coverage at all for a specific medication. That would be worth asking about.
I've been on the Lamictal for about 8 months, and it has worked well in conjunction with something else. I've tried taking it alone, or not taking it when on something else, but it seems like the combination is the key. It's just finding what that something else is that's affordable. My insurance covers this Rx, but it doesn't apply to the Rx program... meaning it applies to my Deductible. (So it might as well be not covered). I did try talking to AstraZeneca, but didn't get very far. Seems I don't make enough money to pay outright for the Rx, but I make too much for assistance. If I can ask, what are you on now, and is it effective?
Here on our drug coverage you can apply for a special exemption that will cover medications not normally covered if the psychiatrist says it is needed. May be worth looking into. I am in Canada though and I know our systems are quite different. It seems very strange that risperadone is covered and seroquel is not as they are about the same price. I would perhaps double check and make sure it wasn't an error.
I loved what risperadone did to my brain, but it spiked my prolactin levels so I had to go off of it. I was taking lamotrigine too at the time and didn't find it tipped me high, but I am bipolar 2 so I don't get full blown mania.
I am currently taking Risperdal, Lamictal, Lithium, and Lexapro. I was on Seroquel XR for quite sometime, but switched back to Risperdal because 1) it is a heck of a lot cheaper, and 2) it really worked well for me, even better than Seroquel. I believe in the fact that medications work quite differently for everyone. I personally have not had any issues with my current combination. Usually for me, I go manic during the hot summer months, and I live in Georgia (so it's pretty much summer most of the time). I did feel a tad manic/hypomanic just before I switched to Risperdal but it did quell the impending mania.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.